Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 72, NWS Birmingham, AL

April 11, 2013Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2013, 2:50 PM CDT for Walker County, Winston County, Alabama. It was in force for 55 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2013, 2:50 PM CDT (19:50 UTC)
Expired
Apr 11, 2013, 3:45 PM CDT
In force
55 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 2:57 PM CDTTORNADO 13 Wsw Poplar Springs, ALA TORNADO TOUCHED DOWN NEAR COUNTY ROAD 21 AND TRAVELED NORTHEAST. IT LIFTED JUST EAST OF HIGHWAY 195. SEVERAL TREES WERE SNAPPED OFF AND UPROOTED ALONG THE PATH. AT LEAST TWO STRUCTURES SUFFERED ROOF DAMAGE.
Apr 11, 2:57 PM CDTTORNADO3 Wsw Poplar Springs, ALA TORNADO TOUCHED DOWN NEAR COUNTY ROAD 21 AND TRAVELED NORTHEAST. IT LIFTED JUST EAST OF HIGHWAY 195. SEVERAL TREES WERE SNAPPED OFF AND UPROOTED ALONG THE PATH. AT LEAST TWO STRUCTURES SUFFERED ROOF DAMAGE.
Apr 11, 3:10 PM CDTTORNADO 13 N Corinth Rec Area, ALA TORNADO TOUCHED DOWN NEAR THE WINSTON COUNTY AIRPORT. THE TORNADO SNAPPED OFF AND UPROOTED NUMEROUS TREES. SEVERAL HOMES WERE DAMAGED BY FALLEN TREES. A FEW BOATHOUSE AND BOATS WERE DAMAGED ALONG SMITH LAKE.
Apr 11, 3:11 PM CDTTORNADO 12 N Corinth Rec Area, ALA TORNADO TOUCHED DOWN NEAR THE WINSTON COUNTY AIRPORT. THE TORNADO SNAPPED OFF AND UPROOTED NUMEROUS TREES. SEVERAL HOMES WERE DAMAGED BY FALLEN TREES. A FEW BOATHOUSE AND BOATS WERE DAMAGED ALONG SMITH LAKE.
Apr 11, 3:11 PM CDTTORNADO2 N Corinth Rec Area, ALA TORNADO TOUCHED DOWN NEAR THE WINSTON COUNTY AIRPORT. THE TORNADO SNAPPED OFF AND UPROOTED NUMEROUS TREES. SEVERAL HOMES WERE DAMAGED BY FALLEN TREES. A FEW BOATHOUSE AND BOATS WERE DAMAGED ALONG SMITH LAKE.
Apr 11, 3:25 PM CDTTSTM WND DMG1 N Nesmith, ALUNKNOWN STRUCTURAL DAMAGE ALONG CR 45 NEAR CR 3734 WITH POSSIBLE INJURIES. TIME ESTIMATED FROM RADAR.
Apr 11, 3:26 PM CDTTORNADO 11 N Nesmith, AL*** 1 INJ *** A BRIEF TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF COUNTY ROAD 45 AND COUNTY ROAD 3734. THIS LOCATION IS EAST SOUTHEST OF ADDISON. MANY TREES WERE SNAPPED OFF OR WERE UPROOTED ALONG THE SHORT PATH. SEVERAL OUTBUILDINGS, SHEDS, AND MOBILE HOMES
Apr 11, 3:26 PM CDTTORNADO 14 Nnw Smith Dam, AL*** 1 INJ *** A BRIEF TORNADO TOUCHED DOWN NEAR CR 6 AND CR 3734. THIS LOCATION IS EAST SOUTHEST OF ADDISON. MANY TREES WERE SNAPPED OFF OR WERE UPROOTED ALONG THE SHORT PATH. SEVERAL OUTBUILDINGS, SHEDS, AND MOBILE HOMES SUFFERED DAMAGE. ONE WOMAN WAS INJURED
Apr 11, 3:38 PM CDTHAIL 0.256 N Jasper, ALPEA SIZE HAIL AND HIGH WINDS IN THE FARMSTEAD COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:56 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS54 KBMX 111950
SVRBMX
ALC127-133-112045-
/O.NEW.KBMX.SV.W.0072.130411T1950Z-130411T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALKER COUNTY IN ALABAMA...
  WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 345 PM CDT

* AT 250 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  LYNN TO ASHBANK TO 5 MILES SOUTHEAST OF CARBON HILL...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JASPER...ARLEY...POPLAR SPRINGS...MCDOWELL CAMP GROUNDS...CORINTH
  REC AREA...DOUBLE SPRINGS...HOUSTON RECREATIONAL AREA AND ASHRIDGE.

THIS INCLUDES...
US 78 EXIT NUMBERS 39 THROUGH 65...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3430 8711 3400 8711 3398 8714 3392 8708
      3390 8709 3389 8701 3387 8700 3369 8749
      3369 8753 3387 8753 3388 8763 3420 8764
      3431 8749
TIME...MOT...LOC 1950Z 242DEG 35KT 3410 8757 3404 8741
          3386 8741

$$

GRANTHAM
4 follow-up statements
328 
WWUS54 KBMX 112002
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU APR 11 2013

ALC127-133-112045-
/O.CON.KBMX.SV.W.0072.000000T0000Z-130411T2045Z/
WALKER AL-WINSTON AL-
302 PM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINSTON AND
NORTHERN WALKER COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WINSTON FREE STATE BARN TO CORINTH REC AREA TO JASPER...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARLEY...FALLS CITY...CURRY...LAKE SHORE...HELICON...MORELAND...
  NESMITH...ADDISON...BRUSHY LAKE AND SARDIS.

THIS INCLUDES...
US 78 EXIT NUMBERS 52 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3396 8741 3405 8750 3414 8759 3431 8749
      3430 8711 3400 8711 3398 8714 3392 8708
      3390 8709 3389 8701 3387 8700 3369 8749
      3369 8753
TIME...MOT...LOC 2003Z 242DEG 35KT 3415 8743 3409 8727
          3391 8727

$$

GRANTHAM
356 
WWUS54 KBMX 112014
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT THU APR 11 2013

ALC127-133-112045-
/O.CON.KBMX.SV.W.0072.000000T0000Z-130411T2045Z/
WALKER AL-WINSTON AL-
314 PM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WINSTON AND NORTHEASTERN WALKER COUNTIES UNTIL 345 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MORELAND TO ARLEY TO JASPER...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  JASPER...MORELAND...CURRY...LAKE SHORE...HELICON...ADDISON...BRUSHY
  LAKE...NESMITH...INMANFIELD AND SARDIS.

THIS INCLUDES...
US 78 EXIT NUMBERS 57 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3372 8741 3408 8727 3414 8745 3431 8737
      3430 8711 3400 8711 3398 8714 3392 8708
      3390 8709 3389 8701 3387 8700
TIME...MOT...LOC 2015Z 242DEG 35KT 3420 8731 3413 8718
          3382 8730

$$

GRANTHAM
803 
WWUS54 KBMX 112025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU APR 11 2013

ALC127-133-112045-
/O.CON.KBMX.SV.W.0072.000000T0000Z-130411T2045Z/
WALKER AL-WINSTON AL-
325 PM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WINSTON AND NORTHEASTERN WALKER COUNTIES UNTIL 345 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM INMANFIELD TO NESMITH TO JASPER...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  INMANFIELD...SARDIS...WILSON BEND...UPSHAW AND POWELLVILLE.

THIS INCLUDES...
US 78 EXIT NUMBERS 63 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3377 8732 3416 8720 3422 8738 3431 8737
      3430 8711 3400 8711 3398 8714 3392 8708
      3390 8709 3389 8701 3387 8700
TIME...MOT...LOC 2025Z 242DEG 35KT 3425 8721 3418 8708
          3387 8720

$$

GRANTHAM
179 
WWUS54 KBMX 112030 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT THU APR 11 2013

ALC127-133-112045-
/O.CON.KBMX.SV.W.0072.000000T0000Z-130411T2045Z/
WALKER AL-WINSTON AL-
330 PM CDT THU APR 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WINSTON AND NORTHEASTERN WALKER COUNTIES UNTIL 345 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HELICON TO JASPER...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  POWELLVILLE.

THIS INCLUDES...
US 78 EXIT NUMBERS 61 THROUGH 63...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3377 8732 3416 8720 3416 8711 3401 8711
      3398 8714 3392 8708 3390 8709 3389 8701
      3387 8700
TIME...MOT...LOC 2031Z 242DEG 35KT 3416 8706 3385 8718

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 12:48 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 11, 12:48 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT THU APR 11 2013

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
18Z TAF DISCUSSION.

ALTHOUGH CIGS HAVE BEEN ERODING THIS MORNING...THAT HAS ALLOWED
HEATING WHICH IS ALLOWING CONVECTION TO BEGIN DEVELOPING AHEAD OF
THE APPROACHING LINE THAT AS OF 1745Z WAS NEAR THE MS/AL STATE
LINE. LIGHT TO MODERATE SHRA ARE SCATTERED ACROSS SC AL AND
SPREADING/DEVELOPING TO THE NE. INTRODUCING TSRA WITH BOTH THE
APPROACH OF THE LINE AND EXPECTING CONVECTION AHEAD OF THE LINE TO
INTENSIFY AS WELL AND BECOMING TSRA. SRLY WINDS HAVE PICKED UP AND
WILL REMAIN GUSTY THROUGH THE FROPA. SOME STRONGER WINDS ARE
POSSIBLE IN THE STRONGER STORMS...WITH HEAVIER DOWNPOURS POSSIBLE
TO REDUCE VSBYS EVEN MORE THAN IN TAFS BRIEFLY. SOME MVFR/IFR
CIGS WILL BE POSSIBLE FOR A FEW HOURS BEHIND THE FRONT BEFORE
CLEARING FROM W TO E DURING THE PRE DAWN HRS W TO THE MID MORNING
SE.

08/MK

&&

.PREV DISCUSSION... /ISSUED 1129 AM CDT THU APR 11 2013/

UPDATE...
MORNING UPDATE.

DISCUSSION...

UPDATED WX GRIDS/ZONES DUE TO SLOWER TIMING OF STORMS. MADE A FEW
TWEAKS TO DAYTIME TEMPERATURE WITH SLOWER PROGRESS OF
STORMS AS WELL...MAINLY NW. LOW CIGS ARE ERODING AND HELPING FOR
SFC TEMPERATURES TO RISE AHEAD OF LINE...WHICH UNFORTUNATELY IS
NOT GOOD AS WILL HELP TO DESTABILIZE FOR STORM DEVELOPMENT AHEAD
OF LINE. DEW POINTS WERE DELAYED RECEDING AS WELL DUE TO SLOWER
PROGRESS BEFORE DRIER AIR MOVES IN. LATEST NAM APPEARS TO HAVE
INITIALIZED WELL WITH RESPECTS TO DEW PTS AND WINDS SO USED THAT
AS MY STARTING POINT FOR UPDATES. UPDATE ALREADY OUT.

08/MK

PREV DISCUSSION... /ISSUED 1030 AM CDT THU APR 11 2013/

UPDATE...
MESOSCALE UPDATE.

DISCUSSION...

RADAR AND SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT IS
VERY SLOWLY MAKING EASTWARD PROGRESS ACROSS CENTRAL MISSISSIPPI.
CONVECTION NEAR THE FRONT REMAINS RATHER UNIMPRESSIVE...BUT
TEMPERATURES ARE ON THE RISE ACROSS THE CWA WITH ONLY SCATTERED TO
BROKEN LOW CLOUDS. A PATTERN OF BROAD UPPER LEVEL DIFFLUENCE IS
CURRENTLY OVERSPREADING THE REGION WHICH SUPPORTS THE IDEA OF
CELLULAR DEVELOPMENT WELL AHEAD OF THE FRONT FOR THE AFTERNOON
HOURS. MIXED LAYER CAPE VALUES ARE EXPECTED TO INCREASE INTO RANGE
OF 1000-1500 J/KG THROUGH MID AFTERNOON. THIS SHOULD ALLOW MORE
VIGOROUS THUNDERSTORM ACTIVITY TO DEVELOP WELL AHEAD OF THE FRONT
WITH THE HELP OF THE DIFFLUENT UPPER JET. A STRONG SHORTWAVE
APPROACHING FROM TEXAS WILL BE THE KEY TO HOW THIS EVENT UNFOLDS.
GENERALLY SPEAKING...ALL OF THE MODELS INDICATE A STRENGTHENING OF
THE LOW-LEVEL JET AS THIS FEATURE APPROACHES DURING THE LATE
AFTERNOON AND EVENING HOURS. THE EVENTUAL POSITION OF THE
STRONGEST LOW-LEVEL WINDS IS UNCERTAIN...BUT THE LATEST RAP MODEL
RUN INDICATES THAT PERHAPS THE SOUTHERN TWO-THIRDS OF THE CWA MAY
BE UNDER THE GREATEST THREAT FOR DAMAGING WINDS AND A FEW
TORNADOES. THE ENHANCED THREAT MAY NOT BEGIN UNTIL THE 22-00Z
TIME FRAME GENERALLY NEAR AND EAST OF I-65.

TO RECAP THE OVERALL SCENARIO...THE EVOLUTION OF THIS EVENT
REMAINS SOMEWHAT UNCERTAIN BUT CELLULAR DEVELOPMENT IS EXPECTED
AHEAD OF AN ORGANIZING QLCS THROUGH THE DURATION OF THE EVENT. THE
THREAT FOR DAMAGING WINDS AND A FEW TORNADOES WILL INCREASE
ESPECIALLY TOWARDS THE LATE AFTERNOON AND EVENING HOURS. LOW LEVEL
SHEAR STRENGTH WILL HOLD THE KEY TO THE TORNADO THREAT WITH ANY
STORMS TODAY AND THIS WILL BE CLOSELY WATCHED.

87/GRANTHAM

PREV DISCUSSION... /ISSUED 513 AM CDT THU APR 11 2013/

DISCUSSION...

THE WATCHING AND WAITING GAME HAS OFFICIALLY BEGUN ACROSS CENTRAL
ALABAMA IN TERMS OF THE SEVERE WEATHER POTENTIAL TODAY. THE
SHORTWAVE TROUGH THAT WILL BE RESPONSIBLE FOR OUR SEVERE WEATHER
THREAT IS CURRENTLY ROUNDING THE BASE OF THE LONGWAVE TROUGH
ACROSS CENTRAL TEXAS BASED ON IR SATELLITE IMAGERY. THE SHORTWAVE
WILL RAPIDLY EJECT EASTWARD BY THIS AFTERNOON. MEANWHILE...THE
UPPER RIDGE OVER THE SOUTHEAST CONUS HAS CAUSED THE ENTIRE
LONGWAVE TROUGH TO SLOW TO A CRAWL...AND THE COLD FRONT HAS REALLY
NOT ADVANCED VERY FAR TO THE EAST AT ALL THIS MORNING. SURFACE OBS
CURRENTLY ARE PRESENTING THE COLD FRONT TO BE DRAPED BASICALLY
ALONG THE MISSISSIPPI RIVER AS OF THIS WRITING...PERHAPS A BIT TO
THE EAST OF THE RIVER. WIDESPREAD SHOWERS AND STORMS HAVE BEEN
PERSISTING THROUGHOUT THE MORNING WITH MOST OF THE ACTIVITY ALONG
AND ACTUALLY BEHIND THE FRONT.

LOW LEVEL MOISTURE HAS BEEN ON THE INCREASE THIS MORNING...WITH
MID 60S DEW POINTS ALREADY BEING OBSERVED AT DEMOPOLIS AND
MERIDIAN MISSISSIPPI. AS THE LOW LEVEL JET KICKS IN THROUGH THE
MID-MORNING HOURS TODAY...MOISTURE WILL CONTINUE TO SURGE
NORTHWARD. AT LEAST MID 60S DEW POINTS ARE EXPECTED TO BE PRESENT
ACROSS ALL OF CENTRAL ALABAMA...WITH UPPER 60S TO NEAR 70
DEW POINTS ACROSS SOUTHERN ALABAMA. THE VERY MOIST AIRMASS ALONG
WITH THE LOW LEVEL JET AND PLENTY OF UPPER LEVEL DIVERGENCE WILL
SERVE TO ENHANCE SEVERE STORM DEVELOPMENT. WHAT IS ALSO CONCERNING
BASED ON THE LATEST SUITE OF GUIDANCE THIS MORNING ARE THE
INSTABILITIES THAT ARE BEING PRESENTED BY THE HI-RES MODELS
THROUGH THIS AFTERNOON AND EVENING. THE NSSL WRF...WHICH I HAVE
SEEN PERFORM FAIRLY WELL OVER THE PAST FEW SEVERE EVENTS IN TERMS
OF REALIZING INSTABILITY AMOUNTS...IS ADVERTISING 1500-2000 J/KG
OF MU CAPE AFTER 21Z GENERALLY ALONG AND EAST OF THE INTERSTATE 65
CORRIDOR. OUR LOCAL 9KM WRF IS ALSO IN AGREEMENT WITH THIS
SOLUTION.

SO...INSTABILITIES SURE DON'T LOOK TO BE A PROBLEM TODAY...IF THEY
ARE IN FACT REALIZED. LOOKING NEXT INTO THE WIND PROFILES...
FORECAST SOUNDINGS ARE STILL ADVERTISING MORE OF A LINEAR MODE OF
CONVECTION AT LEAST TO START OUT THE DAY ACROSS OUR WESTERN
COUNTIES AND NORTHWESTERN COUNTIES. THE EXPECTED SQUALL LINE
SHOULD BE ENTERING OUR WESTERN AND NORTHWESTERN COUNTIES ROUGHLY
FROM 9AM TO 12PM BASED ON THE LATEST TRENDS. THINGS THEN BECOME
TRICKY IN TERMS OF TIMING OF SEVERE WEATHER AND THE MODES OF
CONVECTION INTO THE AFTERNOON HOURS. AS THE SHORTWAVE GETS ITS ACT
TOGETHER TO OUR WEST...THE TROUGH AXIS IS EXPECTED TO BECOME
NEGATIVELY TILTED. IN ADDITION...HI-RES MODELS ARE PICKING UP ON A
LOW PRESSURE DEVELOPING ALONG THE COLD FRONT NEAR MERIDIAN
MISSISSIPPI AND TRACKING NORTHEAST ALONG THE INTERSTATE 20
CORRIDOR. IF THIS SOLUTION DOES IN FACT VERIFY...WE WILL BE
LOOKING AT INCREASED SHEAR PROFILES...AND WITH THE VERY UNSTABLE
AIRMASS AND JET STRUCTURE IN PLACE...SUPERCELL DEVELOPMENT WILL
MOST CERTAINLY BE IN THE CARDS OUT AHEAD OF THE SQUALL LINE.
CURRENT THINKING IS THAT SUPERCELL DEVELOPMENT WILL BE THE MOST
FAVORABLE ALONG AND SOUTHEAST OF A LINE FROM DEMOPOLIS...TO
CALERA...TO ANNISTON LINE. OF COURSE...THIS WILL ALL DEPEND ON THE
MESOSCALE...WHICH WILL HAVE TO BE CLOSELY WATCHED THROUGH THE DAY
TODAY AND ESPECIALLY THIS AFTERNOON AND EVENING.

THE SQUALL LINE...WHICH IS ANTICIPATED TO BECOME MORE NORTH TO
SOUTH ORIENTED THROUGH THE DAY IS EXPECTED TO BE NEAR THE
INTERSTATE 65 CORRIDOR IN THE 21-23Z TIME FRAME. OF COURSE...THIS
TIMING COULD CHANGE BASED ON IF A STRONG COLD POOL DEVELOPS AND
PUSHES THE SQUALL LINE FARTHER EAST AT A FASTER CLIP. DAMAGING
STRAIGHT-LINE WINDS AND ISOLATED TORNADOES ASSOCIATED WITH ANY
QLCS MESOVORTEX THAT DEVELOPS CAN BE EXPECTED ALONG THE SQUALL
LINE AS IT RACES EASTWARD. THE NEXT THREAT WILL BE HEAVY
RAINFALL...WITH PW'S EXPECTED TO RISE NEAR RECORD LEVELS FOR THIS
TIME OF THE YEAR. LOCALIZED FLOODING WILL CERTAINLY BE A
POSSIBILITY...WITH QPF'S RANGING FROM 1.5 TO 2.5 INCHES AREA WIDE
THROUGH THE EVENT.

AS THE FRONT FINALLY CLEARS THE AREA BEHIND THE ACTUAL SQUALL LINE
AND PRE-FRONTAL TROUGH BY MIDNIGHT TONIGHT...DRIER AND COOLER
AIR WILL FILTER INTO THE SOUTHEAST. THE NEXT SYSTEM IS NOT
EXPECTED TO IMPACT THE AREA UNTIL SUNDAY AFTERNOON WITH A POSSIBLE
GULF LOW PASSING OFF TO OUR SOUTH. WE'LL GET TO THAT SYSTEM ONCE
WE GET PAST THE CURRENT SYSTEM ON OUR DOORSTEP.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  47  68  42  73 /  90 100   0   0   0
ANNISTON    80  49  71  46  75 /  70 100   0   0   0
BIRMINGHAM  79  47  70  46  74 / 100  90   0   0   0
TUSCALOOSA  77  46  70  44  76 / 100  60   0   0   0
CALERA      79  49  69  47  74 / 100  90   0   0   0
AUBURN      79  56  74  48  75 /  60 100  10   0   0
MONTGOMERY  81  54  73  47  78 /  80 100  10   0   0
TROY        82  55  73  45  77 /  60 100  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87/56
Hazardous weather outlook, Apr 11, 11:02 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CDT THU APR 11 2013

ALZ011>015-017>050-121615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1102 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH TONIGHT AS A LINE OF SHOWERS AND THUNDERSTORMS MOVE WEST
TO EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. LOOK FOR THE
ACTIVITY TO IMPACT THE NORTHWEST BY NOON...AND LAST UNTIL
MIDNIGHT IN THE FAR SOUTHEAST.

DISCRETE SUPERCELLS MAY ALSO DEVELOP DURING THE AFTERNOON AND
EVENING HOURS AND COULD IMPACT AREAS ALONG AND SOUTH OF A LINE
FROM DEMOPOLIS...TO CALERA...TO ANNISTON. THERE ARE STILL SOME
UNCERTAINTY ABOUT THE BEST LOCATION FOR THE SUPERCELL DEVELOPMENT
AND ADJUSTMENTS MAY BE NEEDED. OTHERWISE...DAMAGING
WINDS...TORNADOES...LOCALLY HEAVY RAIN AND HAIL WILL ALL BE POSSIBLE
AS THE STORM SYSTEM SLIDES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 11, 1:22 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TORNADO          4 SSW ETHELSVILLE       33.35N 88.24W
04/11/2013                   PICKENS            AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG PINE GROVE ROAD NEAR THE
            PINE GROVE COMMUNITY. RADAR INDICATED TORNADO.

&&
Special weather statement, Apr 11, 1:47 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT THU APR 11 2013

ALZ011>015-111930-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
147 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...NORTHWESTERN
WALKER...MARION...EASTERN LAMAR AND FAYETTE COUNTIES UNTIL 230 PM
CDT...

AT 147 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HACKLEBURG TO KENNEDY...AND
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FAYETTE...
  WINFIELD...
  HALEYVILLE...
  LYNN...
  CARBON HILL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8740 3364 8745 3355 8816 3432 8807
TIME...MOT...LOC 1847Z 230DEG 37KT 3430 8786 3359 8792

75
Local storm report, Apr 11, 2:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
04/11/2013                   FAYETTE            AL   BROADCAST MEDIA

            A TREE AND POLE POLE BLOWN DOWN ON 7TH STREET SE.

&&

LINHARES
Local storm report, Apr 11, 2:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TORNADO          4 SSW ETHELSVILLE       33.35N 88.24W
04/11/2013                   PICKENS            AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG PINE GROVE ROAD NEAR THE
            PINE GROVE COMMUNITY. STATE POLICE REPORT DAMAGE TO ONE
            HOUSE AND POSSIBLY A SECOND HOUSE...AND A LARGE NUMBER OF
            TREES DOWN ALONG CR 75. RADAR INDICATED TORNADO.

0203 PM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
04/11/2013                   FAYETTE            AL   BROADCAST MEDIA

            A TREE AND POWER POLE BLOWN DOWN ON 7TH STREET SE.

&&
Local storm report, Apr 11, 2:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 E FAYETTE             33.69N 87.82W
04/11/2013                   FAYETTE            AL   EMERGENCY MNGR

            POWER LINES DOWN ALONG 7TH STREET NE AND ALSO ACROSS FROM
            WALMART. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Apr 11, 2:39 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT THU APR 11 2013

ALZ013>015-023-031-112045-
FAYETTE AL-GREENE AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
239 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
TUSCALOOSA...NORTHEASTERN GREENE AND EASTERN FAYETTE COUNTIES UNTIL
345 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KANSAS TO UNION...AND
MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CARBON HILL...
  NORTHPORT...
  TUSCALOOSA...
  HOLT...
  ARLEY...

&&

LAT...LON 3400 8711 3398 8714 3389 8708 3360 8720
      3355 8719 3348 8734 3339 8724 3308 8734
      3300 8757 3301 8771 3298 8775 3294 8773
      3285 8799 3313 8789 3315 8784 3328 8784
      3401 8760 3428 8711
TIME...MOT...LOC 1939Z 236DEG 36KT 3398 8753 3299 8786

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:54 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter37 hr
Apr 11, 12:34 PM CDTTornado WarningBMXPickens56 min
Apr 11, 1:08 PM CDTTornado WarningBMXFayette, Lamar67 min
Apr 11, 1:28 PM CDTSevere Thunderstorm WarningBMXPickens47 min
Apr 11, 1:47 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion43 min
Apr 11, 1:49 PM CDTSevere Thunderstorm WarningBMXFayette56 min
Apr 11, 2:32 PM CDTSevere Thunderstorm WarningBMXSumter58 min
Apr 11, 2:39 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker66 min
Apr 11, 2:54 PM CDTSevere Thunderstorm WarningBMXMarengo51 min
Apr 11, 3:17 PM CDTTornado WarningBMXWinston28 min
Apr 11, 3:43 PM CDTSpecial Weather StatementBMXBlount, Jefferson62 min
Apr 11, 4:35 PM CDTSpecial Weather StatementBMXShelby40 min
Apr 11, 5:07 PM CDTAreal Flood AdvisoryBMXCalhoun3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.